WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
Communication between Providers
- Sbar 1
- Communication between Providers 11
- Culture of Safety 2
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 5
- Legal and Policy Approaches 2
- Logistical Approaches 4
- Quality Improvement Strategies 4
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 9
- Alert fatigue 2
- Device-related Complications 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 6
- Identification Errors 2
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 6
- Surgical Complications 2
- Internal Medicine
- Nursing 2
- Pharmacy 2
- Spotlight Case
Joseph I. Boullata, PharmD, RPh, BCNSP; April 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
Robert R. Cima, MD, MA; September 2012
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
John Q. Young, MD, MPP; July 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Timothy W. Cutler, PharmD; February-March 2009
A 91-year-old woman is found lethargic and incontinent, with slurred speech. Review of her medications reveals numerous duplicates, including some considered potentially inappropriate for use in elderly patients.
Leslie W. Hall, MD; October 2008
Orthopedic surgeons rounding on an elderly Cantonese-speaking woman recommend conservative, nonsurgical treatment for her broken hip, as their examination noted that the patient was able to walk. Given that strict bed rest orders were in place for this patient, a medical intern found the note peculiar. Further investigation revealed that the surgeons had actually walked the patient's roommate, another Cantonese-speaking woman.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.